Unexpected reaction to magnesium (ZMA)...muscle cramps!

Discussion in 'Fibromyalgia Main Forum' started by sleepyinlalaland, Jan 5, 2006.

  1. sleepyinlalaland

    sleepyinlalaland New Member

    After reading several posts about magnesium supplementation, I thought I'd give it a try. I've taken magnesium in the past (even ZMA) and felt no improvement, so the capsules went the way of most around here...back of the cabinet. I realized I may not have given it long enough trial, so just bought a bottle of ZMA, much beloved on this site.

    Without reading recommended dosages, I took two right away (lunchtime), and about half an hour before bed I took one more. By this time, I'd read the bottle, and learned that 2 was recommended maximum for women. Didn't think an extra would hurt.

    Well, the WEIRDEST thing! Shortly after taking it, I was in bed and my calves began to cramp up. I don't normally even GET leg cramps. It went on for some time, and eventually I had to take extra klonopin to be able to sleep.

    Does this make sense? Could it mean I was actually in NEED of it? I was actually kind of glad to have SOME kind of reaction, because I have always felt that I have a difficult time utilizing magnesium...so at least SOMETHING was happening.
  2. darude

    darude New Member

    I'm wondering because when I take magnesium it hleps with some stuff but I get calf cramps???????????????
  3. sleepyinlalaland

    sleepyinlalaland New Member

    thank you all. Thanks for the research Hanginginthere. I'm short on time now but will google it (excess magnesium)myself later.

    I do eat a pretty good diet, but have often felt many of my symptoms indicated low magnesium (muscle aches and tightness, tension and major sleep issues).

    Thanks.....
  4. cph13

    cph13 Member

    I've been taking klonepin for years. I was getting maybe 5 hours of sleep. I added magnesium after reading something on the boards. Now I am getting 7-8 hours of sleep.
    Can U tell me where U read that magnesium reduces the effectiveness of klonepin?
    Thanks
    cph13
  5. kch64

    kch64 New Member


    Also, your calcium may be low and when you took the mag, it threw you into cramps.

    Balance it out with calcium. I have to take them together most of the time, or I get cramps.

    Good Luck
    Kendra
  6. NyroFan

    NyroFan New Member

    sleepyinlalaland:
    I had the same reaction and did the exact same thing.
    I took Klonopin.
    I was taking the magnesium with malic acid. I still take the malic acid, but not the magnesium. It is a mystery to me why I had a bad reaction to magnesium.
    Hugs,
    NyroFan